Atrophy: it’s not something you want to hear has happened to your vagina
Atrophy, according to the dictionary, means “to gradually decline in effectiveness or vigor due to underuse or neglect”. It’s what happens when your leg has been in a cast then emerges into the light, pallid, spindly and weak. It is not something you want to hear has happened to your vagina. Underuse? Neglect? I don’t think anyone could help but take that personally – what did I do, or not do enough of, to deserve that?
My periods had started to become more intermittent in my late forties, but apart from an ever-lengthening menstrual cycle, I had no real menopause symptoms. No brain fog, no mood swings, no hot flushes, no night sweats, no reduction in libido, no vaginal dryness. I realize my experience is not typical, and that I’m a lucky outlier, but all through perimenopause, right through to my final period and the two years beyond, my hormones seemed to be reducing in a long, smooth curve with minimal fuss. Do I sound smug? Sorry about that – but I was about to get my comeuppance.
It started with a pair of polyester trousers: bouji track pants, but man-made fibres all the same. One day, after eight hours sitting down, at work, I began to detect a faint whiff from the crotch area. Nothing bad, but a “bodily odour” that hadn’t been there before. Obviously, my first thought was that the non-breathable material combined with a warm environment had created a sweaty microclimate. My second thought was: “Can anyone else smell that?“
When the same thing happened the next day in a more airy outfit, I began to think I might have an infection of some sort. I’m no stranger to thrush, but this felt less itchy, and didn’t come with the curds–and–whey discharge. After a few more days, during which I began to feel a bit chafed in the fouf area, I decided to make an appointment with my GP. It did not occur to me that what was happening might be a symptom of menopause. I knew about vaginal dryness, but that wasn’t my problem – I was still suitably lubricious when the occasion demanded.
One internal exam later, the doctor announced that my vulva was definitely inflamed. She took swabs to send to the lab to check for an infection. If nothing showed up, it was most likely that I was suffering from vaginal atrophy – something I had, until then, been blissfully unaware of. When I look at the list of possible symptoms I could have had (and could still develop), I have to consider myself lucky. I had no problems peeing, no bleeding, no dryness, just general soreness and inflammation. It would have been very easy to overlook or simply to live with, and I understand why lots of women do just that, putting off seeing their doctor as long as they possibly can. It’s the fact that I take a zero-tolerance approach to discomfort that drove me to the GP so soon.
The result? A prescription for the minimum dose of oestradiol in pessary form, initially once a day, reducing to twice a week. The tiny pessary pills are easy enough to use, each one coming with its own single-use plastic applicator – hard, non-recyclable plastic, a packaging decision that irritates, but not as much as an inflamed vulva.
The doctor said that I should see some improvement within a week, but in truth, all my symptoms were gone within 48 hours – a hormonal miracle – and they haven’t returned in the two years I’ve been using the pessaries. What would happen if I were to stop? I’m told the likelihood is that my symptoms would return. But the risks are low, the side effects in my case nonexistent and the inconvenience minimal, so…